MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-35
Medical Device Problem Codes Unintended Ejection (1234); Activation Failure (3270); Physical Resistance/Sticking (4012); Activation Problem (4042)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline that failed to open at the distal tip and had resistance in the distal end of the phenom-27 microcatheter.The patient was undergoing a procedure for treatment of an unruptured saccular aneurysm of the left internal carotid artery cavernous sinus segment.The aneurysm measured 16 x 12mm and the neck diameter was 11mm.The distal landing zone was 4.9mm and the proximal landing zone was 5.1mm.Vessel tortuosity was moderate.It was reported that all devices were prepared and the catheter flushed according to the instructions for use (ifu).There was significant resistance with the pipeline in the phenom-27 microcatheter during delivery but the pipeline was delivered.After reaching the middle cerebral artery, the pipeline stent was deployed.The distal tip of the stent failed to open.The device was not positioned in a bend.Less than 50% of the stent was deployed when the failure to open occurred.The pipeline was resheathed more than two times and could not be opened.No other steps were taken to open the pipeline.Finally the pipeline was resheathed and was being removed with the phenom when it was discovered the device "slipped" so the devices were removed together.The phenom catheter was cut and the pipeline stent was removed from the catheter.Both devices were replaced and the procedure was then completed successfully.There was no harm or injury to the patient.Ancillary device: 5f navien 115cm catheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated that after removing the phenom 27 and pipeline stent from the body, it was found that the stent had fallen off in the microcatheter.There was no damage to the catheter or pushwire observed.When asked if the pushwire had been rotated or pulled back during the procedure, it was reported the pushwire was pushed.
 
Additional Manufacturer Narrative
H3: the pipeline flex embolization device and phenom 27 catheter returned.The phenom 27 catheter hub was found broken into two segments at ~3.9cm from the proximal end with the pipeline flex braid between the two hub segments.In addition, the phenom 27 catheter body was found separated (cut) at ~12.6cm from the distal end of the catheter hub; ~141.0cm from the catheter distal tip.It was reported the phenom 27 catheter was intentionally cut by the user.The phenom 27 catheter body was found kinked at ~3.3cm, ~2.5cm, and ~0.5cm from the catheter distal tip.The pipeline flex braid was removed from the broken catheter hub for further examination.The pipeline flex braid ends were found open, but damaged (frayed).The pipeline flex pusher was examined.No bends or kinks were found with the pusher; however, the distal hypotube was found stretched with the ptfe shrink tubing pulled back.The pipeline flex distal core wire was found broken.An in-house mandrel was inserted through the phenom 27 catheter segments.The pipeline flex ptfe sleeves and tip coil were removed from within the phenom 27 catheter.The pipeline flex distal core wire was found to have broken 1.2mm proximal to the proximal sleeve restraint.The broken core wire was sent out for sem (scanning electron micrographic) analysis.The sem report shows the pipeline flex distal core wire failed via torsional overload.Based on the device analysis and reported information, the customer¿s report of ¿resistance/stuck during delivery¿ could not be confirmed.The investigation determined that this event was similar to events that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.In addition, resistance can occur due to failure to maintain a continuous flush or pipeline is pulled back/torqued during delivery.It is possible the damage (kinking) found with the returned phenom 27 catheter and the patient¿s ¿moderate¿ vessel tortuosity contributed to the resistance.However, the cause for the resistance could not be determined.Regarding the customer¿s report of ¿failure/incomplete open distal¿ the issue could not be confirmed as the device has been fully deployed and re-sheathed.In addition, the pipeline flex braid was found fully open.Possible causes for failure to open are patient vessel tortuosity, damaged braid, braid improperly sized to an atomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, or inappropriate anatomy.It was reported the braid was not deployed in a vessel bent.It is possible the damage found with the pipeline flex braid or the patient¿s ¿moderate¿ vessel tortuosity contributed to the event.Regarding the customer¿s report of ¿device opens prematurely¿ the issue could not be confirmed.Possible causes of failure include resistance during delivery, over-manipulation, pusher was torqued/pulled back during insertion or advancing inside catheter, or user resheaths the device more than two times.It is possible the damage found with the returned pipeline flex braid and the resheating of the device more than two times contributed to the event.In addition, as the pipeline flex distal core wire failed via torsional overload it is likely the pusher was torqued inside catheter.However, the root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11437085
Report Number2029214-2021-00268
Device Sequence Number19612317
Product Code OUT
UDI-Device Identifier00847536016903
UDI-Public00847536016903
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/12/2023
Device Model NumberPED-500-35
Device Catalogue NumberPED-500-35
Device Lot NumberB117187
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2021
Supplement Date Received by Manufacturer03/11/2021
06/16/2021
Initial Report FDA Received Date03/08/2021
Supplement Report FDA Received Date03/26/2021
06/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR